Anaphylaxis to anakinra in a pediatric patient with systemic juvenile idiopathic arthritis successfully treated with canakinumab: a case-based review
We present the case of a 2-year-old boy with a history of necrotizing enterocolitis (NEC) with ileostomy diagnosed with systemic juvenile idiopathic arthritis (sJIA) at 10 months of age controlled on anti-interleukin-1 (anti-IL-1) therapy (anakinra). At 17 months of age, ileostomy reversal and bowel re-anastomosis was scheduled with anakinra discontinued 3 days prior to the surgery and steroids initiated in its place. Ten days postoperatively, anakinra was re-started for signs of sJIA flare. Three months later, he developed persistent peripheral eosinophilia and subsequent anaphylactic reaction 6 months postoperatively. The patient safely tolerated an alternative anti-IL-1 agent (canakinumab). Anaphylaxis to anakinra has not been previously reported in the pediatric literature. This case highlights an important issue in a pediatric patient with sJIA: safety of an alternate anti-IL-1 agent, following development of allergy to one initial agent.
School of Medicine